Flash Flood, Kootenai
- When
- August 12, 7:30 PM PST to 8:30 PM PST
- Where
- Kootenai County, Bayview to 0.65 mi ENE of Bayview
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 47.980, -116.570
A pair of thunderstorms containing heavy rainfall impacted Cape Horn Road near Lake Pend Oreille in the Bayview area. One storm occurred between 3:30 and 4:30 PST, with the second stronger storm between 7:20 and 8:30 PST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A pair of thunderstorms containing heavy rainfall impacted Cape Horn Road near Lake Pend Oreille in the Bayview area. One storm occurred between 3:30 and 4:30 PST, with the second stronger storm between 7:20 and 8:30 PST. The heavy rain overwhelmed a storm drain and cause some water to flow onto other driveways. Along Cape Horn Road, a large amount of mud and debris spread across the road making it mostly impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 3:49 PM PST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 449 PM PDT WED AUG 12 2009 .SYNOPSIS... COOL AND STORMY CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES ACROSS THE PACIFIC NORTHWEST. SOME STORMS THURSDAY AND FRIDAY WILL PRODUCE LOCALLY HEAVY RAINS. A WARMING AND DRYING TREND IS EXPECTED OVER THE WEEKEND AND INTO NEXT WEEK. && .DISCUSSION... UPDATE...TWEAKED THE EVENING FORECAST TO ADD SOME ISOLATED THUNDER FURTHER WEST INTO THE BASIN...BASED ON RADAR AND SATELLITE AND INSTABILITY TRENDS. THESE SHOULD BEGIN TO WIND DOWN HOWEVER FROM THE WEST AS WE MOVE TOWARD THE 02-03Z TIME FRAME...SHIFTING TO MAINLY THE NE PANHANDLE...BEFORE THE RISK WANES OVERNIGHT AS SURFACE-BASED INSTABILITY RELAXES. HOWEVER THE NEXT INCOMING VORT MAX AND A PRESENCE OF QUASI-STATIONARY FRONT IN THE SE WILL KEEP A RISK FOR SHOWERS GOING THROUGH THE NIGHT IN MOST AREAS...AWAY FROM THE IMMEDIATE LEE OF THE CASCADES. /JCOTE && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING GENERALLY NORTH OF INTERSTATE 90. LOCAL MVFR CONDITIONS...IN BRIEF HEAVY RAIN SHOWERS...ARE POSSIBLE IN THE KGEG-KCOE CORRIDOR THROUGH 02Z THURSDAY. THE SLOW MOVING COLD FRONT RESPONSIBLE FOR RAIN SHOWERS WILL SLIDE TO THE SOUTHEAST THIS EVENING. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO INCREASE RAIN ALONG THE FRONT AGAIN TONIGHT...BETWEEN 06Z AND 14Z. THIS LATE NIGHT PRECIPITATION COULD IMPACT THE LEWISTON AIRPORT...BUT THE HEART OF THE PRECIPITATION BAND MAY BE TOO FAR SOUTH TO CAUSE AN INTERRUPTION IN VFR CONDITIONS. /EK && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 56 73 54 70 51 73 / 20 40 20 40 30 10 COEUR DALENE 55 72 52 69 49 72 / 30 40 30 50 30 30 PULLMAN 53 75 50 68 49 71 / 30 30 10 20 20 20 LEWISTON 62 79 58 78 55 77 / 60 40 10 20 10 20 COLVILLE 55 75 51 71 48 79 / 30 50 40 50 30 20 SANDPOINT 51 69 50 67 47 71 / 30 50 40 60 40 40 KELLOGG 57 67 51 66 48 68 / 40 50 30 60 40 40 MOSES LAKE 55 80 53 77 52 82 / 20 10 10 10 10 10 WENATCHEE 60 79 56 78 57 82 / 10 10 10 10 10 10 OMAK 56 79 52 78 50 84 / 30 50 20 30 20 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 609 AM PDT WED AUG 12 2009 IDZ001>004-026-027-WAZ031>038-041>044-131315- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 609 AM PDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 808 PM PDT WED AUG 12 2009 WAZ035-130515- UPPER COLUMBIA BASIN- INCLUDING THE CITIES OF...RITZVILLE...GRAND COULEE...ODESSA... WILBUR...COULEE CITY 808 PM PDT WED AUG 12 2009 AT 750 PM...THE ADAMS COUNTY SHERIFF OFFICE REPORTED A FUNNEL CLOUD ABOUT 5 TO 8 MILES WEST OF LIND. THEN FUNNEL WAS REPORTED TO HAVE DESCENDED HALFWAY TO THE GROUND...BEFORE DISSIPATING. SOME STRONG THUNDERSTORMS CONTINUE IN THE REGION...NORTHWEST OF LIND TO NEAR LAMONA....MOVING NORTHEAST AT ABOUT 20 TO 30 MPH. INDIVIDUALS SHOULD REMAIN AWARE OF HEAVY DOWNPOURS AND GUSTY WINDS IN AND AROUND THESE THUNDERSTORMS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
815 PM PDT WED AUG 12 2009
IDZ001-004-130400-
BONNER ID-SHOSHONE ID-KOOTENAI ID-
815 PM PDT WED AUG 12 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
NORTHWESTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO
SOUTHEASTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 900 PM PDT
AT 814 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BAYVIEW..MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
CLARK FORK...
CABINET...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4789 11661 4807 11662 4818 11606 4815 11604
4798 11604 4791 11596 4787 11594
TIME...MOT...LOC 0314Z 268DEG 26KT 4798 11648
SBThe Spokane radar (KOTX), 86 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194431.